Interactions Between Milk Thistle and Antiretrovirals?

Stephen C. Piscitelli, PharmD

Disclosures

April 11, 2000

Question

Are there any known interactions between milk thistle and drugs used in HAART?

Gabriel G. Szego, MD

Response from Stephen C. Piscitelli, PharmD

Milk thistle (Silybum marianum) is an herbal remedy widely used in HIV-infected patients for the treatment or prevention of liver disease caused by hepatitis and hepatotoxic drugs. The active constituent of milk thistle, silymarin, consists of a mixture of 3 biologically active flavonoids that are found in the fruit, seeds, and leaves of the plant.[1] Clinical trials of silymarin have generally had small sample sizes, heterogeneous populations, and various dosages, and many are not well controlled for factors such as stopping alcohol use. Despite these limitations, silymarin does appear to be more effective than placebo for viral hepatitis, as well as hepatitis caused by toxins and alcohol.[1,2] It has been postulated to prevent liver damage caused by a variety of drugs, including phenytoin, halothane, and phenothiazines.[3] The drug is generally well tolerated with minimal adverse effects, primarily loose stools at high dosages and mild allergic reactions.[1,3]

There are very limited data in terms of the drug interaction potential for milk thistle. Animal studies have suggested some effect on the cytochrome P450 system, responsible for metabolism of protease inhibitors and NNRTIs.[4,5,6] However, a clinical study examining the effect of 28 days of therapy with silymarin showed no effect on the metabolism of aminopyrine and phenylbutazone.[6] It should be noted that the dose of silymarin used in this trial was lower than that commonly used in clinical studies and for treatment of liver disease. Thus, a cross-over study evaluating the effect of standard doses of milk thistle on concentrations of protease inhibitors is certainly warranted.

As with all herbal remedies and alternative medications, great caution should be used by the patient since these products are unregulated and their content, side effects, and drug interaction potential has generally not been evaluated. Clearly, some alternative medicines can cause harm to the HIV-infected patient when combined with antiretrovirals.[7] It is unrealistic to ask patients not to use these products, since many will continue to do so without informing their provider. Therefore, physicians should include alternative medicines in the patient's drug history and note the dates at which the patients initiated and discontinued these products. These dates can then be compared with the onset or resolution of adverse effects and any change in the immunologic response, or virologic response to therapy.

The field of drug-herb interactions is likely to receive great attention in the near future. Studies are currently ongoing to assess a variety of products. Many herbal products are indeed pharmacologically active. Clinicians need to ask about herbal remedies and include these products in the evaluation of adverse effects and response to therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....